HRT 'the new thalidomide', says health chief

Click to follow
Indy Lifestyle Online

The dangers of hormone replacement therapy (HRT), the treatment for the menopause, have been likened to those caused by thalidomide 40 years ago by the head of a European drug regulatory agency.

Professor Bruno Muller-Oerlinghausen, chairman of the German Commission on the Safety of Medicines, described HRT as a "national and international tragedy" after evidence emerged that it had caused thousands of deaths.

Comparing it to thalidomide, the drug prescribed for morning sickness that caused hundreds of babies to be born with birth defects in the late 1950s and early 1960s, he said: "There is similarity. We are talking about a therapy for women that is used to treat disturbances in well being. And we are talking about ... a naïve and careless use of a medication that is perceived as natural and optimal and more or less harmless."

He added: "More women have probably died from the ... hormone therapy than damaged children were born in the wake of the thalidomide scandal." A series of studies over the past two years has shown that HRT, which is taken by an estimated 1.5 million women in Britain, doubles the risks of breast cancer and increases the risk of blood clots, strokes and heart attacks. Results of the largest study, published in The Lancet in August, calculated that HRT had caused 20,000 cases of breast cancer over the past decade in Britain.

Called the "million women" study, it studied more than one million women aged 50-64 from 1996 to 2001. It was conducted by the Medical Research Council and Cancer Research UK.

When the findings were released, regulatory agencies in Europe moved quickly to revise their advice on HRT. The European Medicines Evaluation Agency launched a review of the treatment after requests from France, Belgium and the Netherlands. It is due to report by the end of the year. If the agency decides that HRT presents a "public health risk" it can recommend a formal investigation. The agency can also place restrictions on the use of drugs throughout the EU and in extreme cases remove them from the shelves.

A spokesman said: "We felt this was something we could not ignore even though no one has formally referred it to us."

In Germany, the country's Commission on Safety of Medicines said in its first guidelines to doctors that the international evidence now clearly showed that the risks of HRT outweighed the benefits. It said that doctors should restrict the treatment to women with particularly severe symptoms and prescribe it in the lowest doses for as short a time as possible.

The German commission also attacked the pharmaceutical industry, suggesting it had turned "a natural phase of life" into a hormonal sickness that needed treatment.

An estimated 43 per cent of women aged 50-70 in Germany took HRT before the latest scare but prescriptions have fallen sharply since, according to a report in the British Medical Journal. In the UK, the average length of use of HRT is between two and three years. But some women have taken it for as long as 10 years after its youth-restoring properties were extolled by celebrities including the Tory MP Teresa Gorman and the broadcaster Dr Miriam Stoppard. Specialists have defended it for its role in preventing osteoporosis.

Professor Gordon Duff, chairman of the UK Committee on Safety of Medicines (CSM), rejected the comparison with thalidomide yesterday. He said of his German counterpart: "He is obviously expressing a strongly held personal view. I would say that does not reflect the majority medical opinion in Europe."

Last month, the CSM in Britain began monitoring the evidence on HRT in response to the million-women study. It said doctors should make a judgement for each patient and ensure that women were fully informed.

Professor Duff said: "There are benefits [from HRT] in preventing osteoporosis and possible benefits in reducing other cancers, in particular colon cancer, but they are not fully evaluated yet.

"That is why at the moment it is still a clinical judgement by the prescriber in conjunction with a fully informed patient."

Comments